Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 247, NWS St. Louis, MO

May 1, 2006Franklin County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 1, 2006, 10:54 PM CDT for Franklin County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2006, 10:54 PM CDT (03:54 UTC)
Expired
May 1, 2006, 11:45 PM CDT
In force
51 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Franklin County, MO

The radar

The St Louis radar (KLSX), 43 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 11:15 PM CDTHAIL 0.75Union, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 5:17 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.9 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 498 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
498 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 020354
SVRLSX
MOC071-020445-
/O.NEW.KLSX.SV.W.0247.060502T0354Z-060502T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1054 PM CDT MON MAY 1 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 1145 PM CDT

* AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BEAUFORT...OR ABOUT 9 MILES WEST OF UNION...AND MOVING EAST AT 45
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  UNION...
  WASHINGTON...
  ST. CLAIR...
  PARKWAY...
  VILLA RIDGE...
  GRAY SUMMIT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3853 9125 3835 9125 3823 9079 3857 9076

$$
GLASS
2 follow-up statements
000 
WWUS53 KLSX 020415
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1114 PM CDT MON MAY 1 2006

MOC071-020445-
/O.CON.KLSX.SV.W.0247.000000T0000Z-060502T0445Z/
FRANKLIN MO-
1114 PM CDT MON MAY 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT 
FOR FRANKLIN COUNTY...

AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
OVER MOSELLE...MOVING EAST AT 45 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
CATAWISSA.

HAIL UP TO THE SIZE OF PENNIES WAS REPORTED AT 1112 PM IN UNION  
WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3853 9125 3835 9125 3823 9079 3857 9076

$$

GLASS
000 
WWUS53 KLSX 020442
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1142 PM CDT MON MAY 1 2006

MOC071-020452-
/O.EXP.KLSX.SV.W.0247.000000T0000Z-060502T0445Z/
FRANKLIN MO-
1142 PM CDT MON MAY 1 2006

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

LAT...LON 3853 9125 3835 9125 3823 9079 3857 9076

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 10:42 PM CDT, 12 minutes earlier.

Area forecast discussion, May 1, 10:42 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1042 PM CDT MON MAY 1 2006

.DISCUSSION...
HV CLEARED A SMALL PART OF TORNADO WATCH #271...BASICALLY THE
COUNTIES JUST NW OF THE METRO AREA...BUT DUE TO NEW STORMS
FORMING OVR OZARKS HV OPTED TO HANG ONTO WATCH ALG-S OF I-70.

WORKING ON NEW ZONES THAT REFLECT ABV THINKING.

TRUETT

&&

.AVIATION...
FOR THE 06Z TAFS...APRS THAT MOST OF THE SHRA AND TSRA ACTIVITY OVR
THE CWA SHOULD BE E AND S OF STL BY 06Z TUE AS SHRTWV TROF EXTDG
FM NERN MO SW THRU SWRN MO CONTS MOVG EWD. MID LVL CLOUDINESS OVR
THE CWA SHOULD CONT TO CLEAR FM W TO E WITH A CLR SKY IN UIN AND
COU AT OR SHORTLY AFT 06Z TUE AND A CLR SKY IN SUS AND STL ARND
09Z TUE OR SHORTLY AFT. SHOULD HAVE A RELATIVELY WK W-NW SFC WND
LTR TGT AHD OF FAIRLY WK SFC RDG MOVG EWD THRU THE REGION. SFC
WNDS SHOULD BCM SLY ON TUE AFTN INTO TUE EVNG ON THE W SIDE OF SFC
RDG AS IT PUSHES EWD INTO THE TN VLY REGION. COULD BE SOME PATCHY
LGT FOG LT TGT AND EARLY TUE MRNG WITH A CLRG SKY...LGT WND AND
STANDING WATER LEFT OVR FM EVNG RAINFALL.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 1, 3:36 PM CDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
336 PM CDT MON MAY 1 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
336 PM CDT MON MAY 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS AREAWIDE THIS
EVENING AS A STRONG UPPER LEVEL DISTURBANCE INTERSECTS A SURFACE
TROUGH WITH MOIST AND UNSTABLE AIR OUT AHEAD OF IT. THE BEST
CHANCE APPEARS TO BE THE AREA SOUTH AND EAST OF ST LOUIS...OR IN
SOUTHERN ILLINOIS AND IN THE EASTERN OZARKS OF SOUTHEAST MISSOURI.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SERIES OF UPPER LEVEL DISTURBANCES AND A SLOW MOVING FRONT WILL
PROVIDE FOR THE ADDITIONAL CHANCE FOR THUNDERSTORMS FROM LATE
TUESDAY NIGHT INTO FRIDAY. SEVERE WEATHER WILL BE POSSIBLE ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NEEDED THIS EVENING...ESPECIALLY
FOR SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

TES

In the hours before

Local storm report, May 1, 9:44 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
944 PM CDT MON MAY 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     EDWARDSVILLE            38.80N 89.96W
05/01/2006                   MADISON            IL   LAW ENFORCEMENT

            SEVERAL LARGE TREES DOWNED BY HIGH WINDS. TREES AND LIMBS
            BLOCKING SEVERAL STREETS.

&&

TRUETT
Local storm report, May 1, 10:31 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1031 PM CDT MON MAY 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             FESTUS                  38.22N 90.41W
05/01/2006  E1.75 INCH       JEFFERSON          MO   PUBLIC

            AT INTERSECTION OF I-55 AND HWY 61

&&

TRUETT
Local storm report, May 1, 10:49 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1049 PM CDT MON MAY 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             RUMA                    38.13N 90.00W
05/01/2006  E0.75 INCH       RANDOLPH           IL   TRAINED SPOTTER

&&

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:39 PM CDTSevere Thunderstorm WarningLSXWashington41 min
May 1, 9:56 PM CDTSevere Thunderstorm WarningLSXJefferson49 min
May 1, 10:52 PM CDTSevere Thunderstorm WarningLSXReynolds38 min
May 1, 11:40 PM CDTSevere Thunderstorm WarningLSXJefferson50 min
May 2, 12:11 AM CDTSevere Thunderstorm WarningLSXCrawford, Washington49 min
May 2, 12:22 AM CDTSevere Thunderstorm WarningLSXIron, Reynolds38 min
May 2, 12:59 AM CDTSevere Thunderstorm WarningLSXSaint Francois46 min
May 2, 1:26 AM CDTSevere Thunderstorm WarningLSXMadison34 min
May 2, 2:20 AM CDTSevere Thunderstorm WarningLSXMadison30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.